Thunderstorm Wind, Russell
- When
- August 16, 3:53 AM CST to 3:55 AM CST
- Where
- Russell County, 0.69 mi N of Russell
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.890, -98.850
Official NWS wind measurement.
Two rounds of severe weather moved across the area. Central KS was impacted during the morning hours with a couple of isolated strong wind events while a more significant round of storms hit the southern sections later that afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Two rounds of severe weather moved across the area. Central KS was impacted during the morning hours with a couple of isolated strong wind events while a more significant round of storms hit the southern sections later that afternoon and evening. Large hail and winds up to 70 mph were reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 16, 1:15 AM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 215 AM CDT Wed Aug 16 2017 .SHORT TERM...(Today through Friday night) Issued at 214 AM CDT Wed Aug 16 2017 Showers and storms will be ongoing early in the period and may allow the effective front to be forced further south lowering confidence in the afternoon forecast. The latest model consensus suggests the front will set up along or just west of the Kansas Turnpike corridor by early to mid afternoon. Convergence along the front will be sufficient to overcome the cap with scattered to numerous storms anticipated after 21z. MLCAPE in excess of 3000 J/KG combined with steep mid lvl lapse rates and 0-6km bulk shear of 30-40 knots should allow for a few severe storms with large hail and damaging winds. Drier air will quickly arrive in the wake of the front with storm activity diminishing by 09Z or so. A stable post-frontal regime is anticipated across the area on Thursday and Thursday evening with seasonable temperatures expected. Another progressive shortwave trough will dig across the Upper Mississippi Valley area on Friday driving a cold front south across the Central Plains states. This front may provide a focus for deep moist convection on Friday afternoon and Friday evening. If model trends remain consistent, another round of severe thunderstorms will be possible across the area on Friday afternoon and evening. .LONG TERM...(Saturday through Tuesday) Issued at 214 AM CDT Wed Aug 16 2017 Shortwave ridging will return to the area over the weekend with mostly dry weather conditions and rising temperatures. Highs on Sunday may climb above normal across the area reaching the mid 90s over central KS. Unsettled weather may return early in the week as northwest mid/upper flow is progged across the central Conus. Another cold front may arrive toward the end of the period bringing higher probabilities for showers and storms once again. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1142 PM CDT Tue Aug 15 2017 850 mb southerly moisture transport will increase overnight and modest upper-level diffluent flow may allow for a cluster of thunderstorms to develop in central Kansas during the morning hours Wednesday. Hi-res model guidance indicates a break in the convection around midday into early afternoon. Scattered strong- severe storms should initiate along the cold front in central/south-central Kansas Wednesday afternoon, likely forming into a solid line of storms as it moves through southeast Kansas early Wednesday evening. Exact timing at the terminals is very difficult this far out, and will use VCTS for now. Areas of low stratus (IFR/MVFR), are progged to develop across much of eastern Kansas late tonight into the early morning hours Wednesday. Rich low-level moisture (surface dewpoints around 70 to the lower 70s) and a slight uphill component to the surface wind will aid in the stratus development. Any fog should be of the patchy variant and not overly problematic. The stratus should break or at least improve much by midday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 90 67 88 67 / 50 50 0 20 Hutchinson 89 65 88 66 / 40 30 0 20 Newton 88 65 86 66 / 50 50 0 10 ElDorado 88 66 86 66 / 70 80 0 10 Winfield-KWLD 91 68 88 68 / 60 60 0 20 Russell 85 61 89 65 / 40 20 0 30 Great Bend 85 62 88 65 / 30 10 0 30 Salina 87 65 89 66 / 40 30 0 20 McPherson 88 64 87 65 / 40 40 0 20 Coffeyville 88 71 88 67 / 60 80 10 10 Chanute 87 69 86 65 / 60 80 10 10 Iola 87 69 86 65 / 60 80 10 0 Parsons-KPPF 88 70 87 67 / 60 80 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...JMC
Hazardous Weather Outlook National Weather Service Wichita KS 434 AM CDT Wed Aug 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 434 AM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few severe storms with half dollar sized hail and damaging winds of 60 mph may develop along a slow moving cold front this afternoon and evening. The best chance for severe storms will be along and east of the Kansas Turnpike where heavy rain may also result in localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another cold front will move across the area late in the week, bringing a chance for strong or severe thunderstorms Thursday night through Friday. Periodic chances for storms may return by early next week. The threat for organized severe weather appears low through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and east of the Kansas Turnpike this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
429 AM CDT WED AUG 16 2017
KSZ032-033-161030-
Russell KS-Lincoln KS-
429 AM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
Lincoln County in central Kansas...
* Until 530 AM CDT
* At 427 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Downs to 9 miles southeast of Natoma to near Pfeifer...and moving
east at 50 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Russell, Lincoln, Lucas, Gorham, Sylvan Grove, Luray, Dorrance,
Beverly, Barnard, Bunker Hill, Paradise, Waldo, Westfall, Ash
Grove, Russell Airport, Wilson State Park and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3912 9903 3912 9849 3920 9847 3921 9794
3888 9793 3888 9848 3878 9852 3872 9903
TIME...MOT...LOC 0928Z 264DEG 44KT 3953 9859 3906 9896 3868 9909
KETCHAMThe Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 09:52 UTC.
12 thunderstorm wind, 8 hail, 3 heavy rain. Local standard time, as filed.
Official NWS wind measurement.
Official wind measurement.
Just under 3 inches of rain fell over the previous 24 hours.
Large tree limbs were reported blown down.
Winds of 70 mph were estimated and reported.
Power lines were blown down along with several large tree limbs. Damage to an outbuilding was also reported.
Windows and doors were blown out at Eureka High School. A metal outbuilding was destroyed and several large trees were uprooted across town.
Over 3 inches of rain was reported during the previous 24 hours.
Large tree limbs were blown down. This report came in via social media.
Rainfall since 5 pm.
Official wind measurement.
Estimated wind speed.
Measured at the elementary school.
Several trees and power poles were blown down.
Several trees and power poles were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719373, 719374, 719363, 719352, 719365, 719353, 719354, 719355, 719375, 719367, 719369, 719364, 719370, 719360, 719376, 719377, 719378, 719356, 719357, 719371, 719372, 719358, 719359.